This is a case of a 41 years-old woman whounderwent subtotal thyroidectomy 10 years agobecause of aGraves disease with mild palpebral edema.After surgery shehas beentreated with levothyroxineadjusted according to her plasmatic TSH levels. Ten years later, while she was taking 100 ug of levothyroxin, an ophtalmopathy appeared with proptosis. CT scan showed an enlargement of orbital muscles.
Questions: Is it common to see so late onset ophtalmopathy after thyroid surgery for Graves disease in euthyroid patient and how can we explain this?
Thank you very much for your help and opinion.
Faouzi Kanoun, MD
Certainly it is rare, but not remarkable, to have onset so late after the original thyrotoxicos. However, my guess is that the patient has residual thyroid tissue which is driving the autoimmunity producing Graves' ophthalmopathy. In this situation you might consider measuring RAIU after stopping thyroid hormone for three days, to see if she has non-suppressible thyroid function. You might also do an ultrasound. If functioning thyroid is present (and non-suppressible since it is functioning while on replacement therapy) and in small amount, you could consider ablation by RAI while she is taking prednisone to prevent or lessen exacerbation of the eye disease. This opinion happens to be my own, and certainly is not shared by all thyroidologists. Further information and references are given in
www.thyroidmanager.org. The point of ablation is to reduce anti-TSH-R immunity over the long term—months or years—and thus help de c rease progression, or help regression. Obviously use of prednisone, radiotherapy, and operation , the standard therapies, also are possible depending upon the circumstances.
Leslie De Groot, MD